Kansas, 2018Damaging Wind in Kansas, July 12, 2018
July 12, 2018 · NWS ICT · 1 event in 1 county or zone
One lone event occurred in far southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One lone event occurred in far southeast Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 2:04 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 12, 2:04 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
304 PM CDT Thu Jul 12 2018
.SYNOPSIS...
Issued at 256 PM CDT Thu Jul 12 2018
Upper level high pressure was centered over western Illinois this
afternoon. A few disturbances continue to ride along the northern
extent of the high.
This afternoon, Denver cyclone remained in place across the lee
of the Rockies while high pressure centered over the Great Lakes
extended into the Ozark region. These were working together to
continue the stream of Gulf moisture northward into the forecast
area. This has effectively pushed heat indices into the 105 degree
range for areas along and east of I-135.
Regional radar mosaic shows thunderstorms already developing
across southeast Kansas. A second area extended from northern
Oklahoma into south-central Kansas.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 256 PM CDT Thu Jul 12 2018
For this evening, thunderstorms will persist across south-central
and southeast Kansas. Shear/buoyancy combinations do not favor
storms to be organized, long-lived, or severe. Forecast remains
in the persistence realm.
That said, the trend of increasing coverage of storms day over
day will continue tomorrow as the mid-level instability
increases. This is due to the high that is reflected at 500 mb
moving slowly off to the east. Shear/buoyancy combinations still
favor storms remaining below severe levels.
The heat will remain in place through the remainder of the week.
See no reason to lower the heat advisory at this time. It will
probably be extended by later shifts into Saturday.
.LONG TERM...(Monday through Thursday)
Issued at 256 PM CDT Thu Jul 12 2018
The weekend and next week continue to present concerns in the
areas of temperature and precipitation. There is general model
agreement that a surface trough will stall over the forecast area.
These models (GEFS/ECMWF/GEM) all show a trend for early next
week (Monday night-Wednesday night) being our best chance for
convection as an upper level disturbance moves through. Confidence
is relatively high regarding this. As it stands now, if we do get
storms, they do have the chance to become severe during that time
period.
After the disturbance passes, the upper level flow pattern looks
to shift as ridge building occurs over the western U.S. This will
put us into a cooler northwesterly flow pattern with periodic
disturbances moving through the region. So the main challenge to
get storms then will be moisture, which confidence is low on
whether we will see an appreciable amount of that at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Jul 12 2018
Isolated SHRA/TSRA this afternoon/evening, otherwise VFR prevails.
No real change in the weather pattern is expected through Friday
morning across the area. The threat of an isolated TSRA may extend
a bit further west today compared to yesterday, perhaps as far as
KICT/KHUT. TSRA activity should decrease this evening. That said,
a frontal boundary sagging south into Nebraska later
tonight/Friday may be close enough to allow a slight increase in
the chance of a SHRA or TSRA during that time near KRSL. Overall,
confidence in the location of any TSRA is too low to include at
most TAF sites. The one exception is KCNU where the best
moisture, instability, and residual boundaries from yesterday's
TSRA lends somewhat better confidence. - Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 75 97 76 97 / 0 10 20 20
Hutchinson 75 97 74 96 / 0 20 30 30
Newton 74 96 75 95 / 0 10 20 30
ElDorado 73 95 75 95 / 10 10 10 20
Winfield-KWLD 74 96 75 96 / 0 10 10 10
Russell 75 97 72 95 / 10 40 50 20
Great Bend 74 96 72 95 / 10 30 40 20
Salina 77 99 75 96 / 0 30 50 30
McPherson 75 97 73 96 / 0 20 40 30
Coffeyville 74 96 75 96 / 10 10 10 10
Chanute 74 95 75 95 / 10 10 10 20
Iola 74 95 75 95 / 10 10 10 20
Parsons-KPPF 74 96 76 96 / 10 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Friday for KSZ049-051>053-068>072-
083-092>096-098>100.
&&
SYNOPSIS...KRC
SHORT TERM...KRC
LONG TERM...KRC
AVIATION...RM
Hazardous weather outlook, Jul 12, 3:00 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jul 12 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-132100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jul 12 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Heat indices from 100 to 107 are expected early this evening with
the highest values expected along and east of the Interstate 135
corridor. Refer to the Heat Advisory statement for additional
details.
Isolated thunderstorms are possible again this evening across
portions of south-central and southeast Kansas. The primary threat
will be gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices from 100 to 107 are expected again on Friday afternoon
with the highest values expected along and east of interstate 135.
The heat will continue into Saturday. See the latest Heat Advisory
for additional information.
Scattered afternoon and evening thunderstorms will persist through
the weekend. For Monday through Wednesday, the chances for severe
weather increase with some confidence in storms being able to
produce large hail and damaging wind.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
KRC
In the hours before
Special weather statement, Jul 12, 3:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
402 PM CDT THU JUL 12 2018
KSZ095-122130-
Wilson KS-
402 PM CDT THU JUL 12 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Wilson County in southeastern Kansas...
* Until 430 PM CDT.
* At 401 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Altoona, or near Fredonia...
moving northwest at 15 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Neodesha, Fredonia, Altoona and Benedict.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3745 9560 3739 9580 3757 9593 3765 9573
TIME...MOT...LOC 2102Z 154DEG 14KT 3749 9574
LAWSON
Special weather statement, Jul 12, 3:11 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT THU JUL 12 2018
KSZ100-122145-
Labette KS-
411 PM CDT THU JUL 12 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Labette County in southeastern Kansas...
* Until 445 PM CDT.
* At 407 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Parsons...moving northwest at
25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, Altamont, Mound Valley, Labette, Dennis, Big Hill Lake and
Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3734 9512 3716 9520 3720 9551 3738 9551
TIME...MOT...LOC 2111Z 120DEG 20KT 3727 9527
LAWSON
Thunderstorm Wind, Labette
- When
- July 12, 3:35 PM CST to 3:36 PM CST
- Where
- Labette County, Mound Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -95.420
Three telephone poles were blown down along highway 160 and Gray road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772206.